Alert archive / Michigan / Tornado Warnings in 2023
Tornado Warning 10, NWS Detroit, MI
NWS Detroit, MI issued this tornado warning at Aug 24, 2023, 9:11 PM EDT for Genesee County, Michigan. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2023, 9:11 PM EDT (01:11 UTC)
- Expired
- Aug 24, 2023, 9:31 PM EDT
- In force
- 20 min
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Genesee County, MI
The radar
The Detroit radar (KDTX), 32 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 24, 6:35 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 1.2 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3019 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 803 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 10.0
The text
As transmitted.
598
WFUS53 KDTX 250111
TORDTX
MIC049-250200-
/O.NEW.KDTX.TO.W.0010.230825T0111Z-230825T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Detroit/Pontiac MI
911 PM EDT Thu Aug 24 2023
The National Weather Service in Detroit/Pontiac has issued a
* Tornado Warning for...
Southeastern Genesee County in southeastern Michigan...
* Until 1000 PM EDT.
* At 911 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Burton, or near Flint, moving southeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Davison and Burton around 915 PM EDT.
Grand Blanc around 920 PM EDT.
Goodrich around 930 PM EDT.
Other locations impacted by this tornadic thunderstorm include Atlas.
This includes the following highways...
I-75 between mile markers 106 and 109.
I-475 between mile markers 1 and 10.
I-69 between mile markers 135 and 148.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4310 8361 4305 8346 4290 8345 4288 8345
4287 8363 4287 8365 4304 8374
TIME...MOT...LOC 0111Z 330DEG 33KT 4303 8363
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
KDK2 follow-up statements
003
WWUS53 KDTX 250119
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
919 PM EDT Thu Aug 24 2023
MIC049-250200-
/O.CON.KDTX.TO.W.0010.000000T0000Z-230825T0200Z/
Genesee MI-
919 PM EDT Thu Aug 24 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
SOUTHEASTERN GENESEE COUNTY...
At 919 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Burton moving south at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Goodrich around 925 PM EDT.
Other locations impacted by this tornadic thunderstorm include Atlas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4302 8362 4300 8352 4290 8345 4288 8345
4287 8363 4287 8365 4298 8369
TIME...MOT...LOC 0119Z 340DEG 35KT 4296 8359
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
KDK467
WWUS53 KDTX 250131
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
931 PM EDT Thu Aug 24 2023
MIC049-250141-
/O.CAN.KDTX.TO.W.0010.000000T0000Z-230825T0200Z/
Genesee MI-
931 PM EDT Thu Aug 24 2023
...THE TORNADO WARNING FOR SOUTHEASTERN GENESEE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
southeastern Michigan.
Remember, a Severe Thunderstorm Warning still remains in effect for
the southern half of the county.
LAT...LON 4302 8362 4300 8352 4290 8345 4288 8345
4287 8363 4287 8365 4298 8369
TIME...MOT...LOC 0128Z 330DEG 33KT 4286 8351
$$
KDKWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this tornado warning went out at Aug 24, 8:08 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, Aug 24, 8:08 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 808 PM EDT Thu Aug 24 2023 .AVIATION... Thunderstorms are filling in rapidly along the wavy front stalled across central and SW Lower Mi this evening, taking advantage of high instability south of the front and a strong wind field aloft. Severe intensity is likely and a Severe Thunderstorm watch is in effect until 1 AM. Damaging wind is the primary storm hazard with large hail and torrential rainfall also likely. There is also a low risk of tornadoes, both in discrete cells and within longer lines that may develop. Borderline MVFR/IFR visibility restriction occurs in the strongest storms while they sweep through from MBS at issuance time to DTW around 02Z and then exit eastward by 05-06Z. Early evening observations indicate expansive IFR ceiling across northern Lower Mi and MVFR farther west across northern WI. These clouds are projected to move into SE Mi on light NW wind as low pressure carries the front southward late tonight. MVFR during the morning improves to VFR Friday afternoon before scattering late in the day The clouds hold during the morning and Friday morning For DTW... A 02-03Z time of arrival is on track for the storms strongly building across central and western Lower Mi. Severe intensity is likely until about 04-05Z with some residual showers possible until shortly after midnight. Borderline IFR/MVFR ceiling fills in behind the storms late tonight and Friday morning. .DTW THRESHOLD PROBABILITIES... * High for thunderstorms 02-05Z this evening. * High for ceiling at or below 5000 ft this evening and Friday morning. && .PREV DISCUSSION... Issued at 354 PM EDT Thu Aug 24 2023 DISCUSSION... Enhanced risk of severe thunderstorms this evening. Outflow from the morning convection tracked west, keeping the elevated surface dew pts (70s) at bay across far southwest Lower Michigan. Finally beginning to see a release of the higher dew pts toward the CWA (78 degree dew pt at Hillsdale as of 230 PM), and will keep the heat advisory for areas along and south of I-94, as sunshine near the Ohio border will push maxes to around 90 degrees and heat indices of 100 degrees or greater by sunset. A high degree of instability is in place over southwest lower Michigan, with mid level lapse rates aoa 8 C/km and MLcapes of 4000 J/kg with eroding low level cin/cap. Upper level wave/jet streak and associated surface low over Wisconsin should be sufficient trigger to support rapid development of thunderstorms early this evening. Favorable combination of shear and instability will be supportive of supercells initially, with just enough low level shear and low lcl's to support possible isolated tornadoes along and just north of the surface low/warm front, which looks to ride somewhere between I-94 and I-69 corridors. Surface dew pts around 80 degrees over the Western Ohio Valley allowing for SBcapes up around 7000 J/kg, which will also be feeding in to the system, and an eventual MCS with damaging winds appears to be the likely outcome by late this evening, as the system then tracks off into the eastern Great Lakes. CAMS solutions (HRRR/ARW/FV3) are at least converging toward the general concept, with the main impact to southeast Michigan during the mid evening (7-11 PM) hours. Even though the system looks progressive, flooding rainfall remains a big concern with the exceptional moisture content, and quick 1-3 inches of rainfall seems plausible underneath the severe storms/complex. Any training of cells with the strengthening low level jet would support higher totals, but does not appear to back around enough, maintaining a mostly near due west-east direction. Sheared out/elongated upper level wave over Central Canada on track to swing through the northern Great Lakes tomorrow, leading to cooler and drier Canadian air filtering into the Great Lakes region over the Weekend as longwave trough takes hold over New England/Mid Atlantic region. Still, can't rule out isolated showers/drizzle on both Friday-Saturday, as low level moisture (sfc-925 MB) will be stubborn/slow to mix out, with dew pts not falling back into the comfortable 50s until Saturday with 40s possible for Sunday. Speaking of cooler, both Euro and GFS are indicating a longwave trough developing east of the Mississippi River Valley by mid week, with 1000-500 MB thicknesses lowering into the 550s DAM over Lower Michigan, as 850 MB temps progged to bottom out in the mid single numbers Wednesday morning (although the 12z EURO is not as amplified as the 00z run). Lake effect showers will have to be watched to potentially impact the eastern Thumb region before the sprawling high pressure moves overhead Wednesday night-Thursday. MARINE... Relatively light winds across the marine zoned today with a stalled frontal boundary laid out across central Michigan through far southern Lake Huron. This brings general east flow across much of Lake Huron and southwest flow from Lake St Clair to west Lake Erie. Strong to severe storms look increasingly likely late this afternoon into tonight as the boundary becomes a focal point for development. This activity will mainly affect portions of far southern Lake Huron south to Lake Erie. Northerly flow at 10 to 15 knots behind a front will then begin to work southward through Lake Huron in the wake of this system tonight, eventually bringing north flow to Lake Erie by tomorrow morning. Winds bring elevated waves to the southern Lake Huron, but it looks to hold below Small Craft criteria for tomorrow. Another front Friday night into Saturday morning will come with slightly stronger cold air advection resulting in gusts of 20 to 25 knots. The building waves into the nearshores of southern Lake Huron will likely bring Small Craft Advisory conditions for Saturday. Isolated showers will also accompany this frontal passage Friday night. Waves decrease Saturday night into Sunday as high pressure builds into the region. The next low pressure trough and front arrives early next week bringing a return to unsettled conditions. HYDROLOGY... Numerous showers and thunderstorms are expected to develop this evening. Most areas should see rainfall totals in excess of half an inch. Prolific rainfall is expected with the strong to severe thunderstorms however, which will put down a quick 1-2 inches of a rainfall in a short period. Highly localized totals of 3 inches or more are not out of the question with any training storms, which would lead to more significant/flash flooding, especially over areas which received heavy rainfall from last night. The Detroit Metro region looks to be in a favorable position to receive the majority of the rainfall tonight based on the expected surface low track near the I-94 corridor. Bulk of the rainfall should be over by midnight, with slowly drier and cooler conditions setting in for Friday and especially this weekend. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...None. Lake Huron...None. Lake St Clair...None. Michigan waters of Lake Erie...None. && AVIATION.....BT DISCUSSION...SF MARINE.......AA HYDROLOGY....SF You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, Aug 24, 5:41 PM EDT, 3 hours 30 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Detroit/Pontiac MI 541 PM EDT Thu Aug 24 2023 MIZ047>049-053>055-060>063-068>070-075-076-082-083-251000- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 541 PM EDT Thu Aug 24 2023 This hazardous weather outlook is for southeast Michigan. .DAY ONE...This Afternoon and Tonight Numerous strong to severe thunderstorms are expected to develop early this evening and continue through the evening hours before tapering off after midnight. All hazards will be in play, damaging wind gusts to or in excess of 70 mph, large hail, flooding rainfall, and isolated tornadoes. Storm motion will be northwest to southeast at 45 mph. A Heat Advisory in effect for areas along and south of I-94 through early this evening as heat indices reach around 100 degrees. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Dispatchers please notify your emergency managers immediately... Spotter activation may be needed late this afternoon and evening. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-251000- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 541 PM EDT Thu Aug 24 2023 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...This Afternoon and Tonight Numerous thunderstorms are expected to develop by early this evening, some of these storms will likely be severe sometime between 4 PM - Midnight. All hazards will be in play, damaging wind gusts to or in excess of 60 knots, large hail, torrential rainfall, and isolated waterspouts. Storm motion will be northwest to southeast at 40 knots. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Dispatchers please notify your emergency managers immediately... Spotter activation may be needed late this afternoon and evening. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. SF
In the hours before
Special weather statement, Aug 24, 8:53 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
853 PM EDT Thu Aug 24 2023
MIZ063-070-250200-
Macomb MI-St. Clair MI-
853 PM EDT Thu Aug 24 2023
...Strong thunderstorms will impact portions of Macomb and St. Clair
Counties through 1000 PM EDT...
At 853 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Yale to near Capac to near Lum. Movement
was southeast at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Lakeport and Emmett around 905 PM EDT.
Memphis around 915 PM EDT.
Port Huron and Marysville around 920 PM EDT.
Armada around 930 PM EDT.
St. Clair around 935 PM EDT.
Richmond around 940 PM EDT.
New Baltimore around 950 PM EDT.
Algonac and Marine City around 1000 PM EDT.
Other locations impacted by these storms include Anchorville, North
Street, Roseville, Shelby Township, Lynn Township, Ray Center,
Brockway, Utica, Washington and Fort Gratiot.
People attending Jimmy Johns Field should seek safe shelter
immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
southeastern Michigan.
&&
LAT...LON 4297 8239 4294 8245 4289 8247 4281 8248
4276 8247 4261 8252 4255 8259 4255 8265
4250 8270 4254 8276 4254 8281 4243 8284
4243 8288 4245 8287 4245 8308 4289 8310
4289 8298 4316 8299 4317 8250 4318 8248
TIME...MOT...LOC 0053Z 307DEG 34KT 4315 8269 4303 8297 4310 8323
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DGThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 8:26 PM EDT | Severe Thunderstorm Warning | DTX | Saginaw | 48 min |
| Aug 24, 8:29 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 35 min |
| Aug 24, 8:45 PM EDT | Severe Thunderstorm Warning | DTX | Genesee | 60 min |
| Aug 24, 8:53 PM EDT | Special Weather Statement | DTX | Macomb, Saint Clair | 67 min |
| Aug 24, 8:58 PM EDT | Severe Thunderstorm Warning | DTX | Saginaw, Shiawassee | 65 min |
| Aug 24, 9:01 PM EDT | Special Marine Warning | DTX | 74 min | |
| Aug 24, 9:20 PM EDT | Special Marine Warning | DTX | 70 min | |
| Aug 24, 9:23 PM EDT | Severe Thunderstorm Warning | DTX | Genesee, Lapeer | 25 min |
| Aug 24, 9:29 PM EDT | Severe Thunderstorm Warning | DTX | Genesee, Livingston, Washtenaw | 76 min |
| Aug 24, 9:33 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 74 min |
| Aug 24, 9:36 PM EDT | Areal Flood Advisory | DTX | Genesee, Lapeer, Livingston, Macomb, Oakland, Saginaw and 2 more | 2 hr |
| Aug 24, 9:37 PM EDT | Tornado Warning | DTX | Livingston | 14 min |
| Aug 24, 9:50 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee, Washtenaw | 69 min |
| Aug 24, 10:01 PM EDT | Special Marine Warning | DTX | 74 min | |
| Aug 24, 10:03 PM EDT | Severe Thunderstorm Warning | DTX | Monroe, Wayne | 72 min |
| Aug 24, 10:13 PM EDT | Tornado Warning | DTX | Washtenaw, Wayne | 27 min |
| Aug 24, 10:18 PM EDT | Severe Thunderstorm Warning | DTX | Macomb, Saint Clair | 31 min |
| Aug 24, 10:21 PM EDT | Tornado Warning | DTX | Wayne | 19 min |
| Aug 24, 10:28 PM EDT | Areal Flood Advisory | DTX | Washtenaw, Wayne | 2 hr |
| Aug 24, 10:42 PM EDT | Tornado Warning | DTX | Monroe | 10 min |
| Aug 24, 10:45 PM EDT | Tornado Warning | DTX | Wayne | 8 min |
| Aug 24, 11:57 PM EDT | River Flood Warning | DTX | Macomb | 45 hr |
| Aug 25, 1:10 AM EDT | River Flood Warning | DTX | Wayne | 21 days |
| Aug 25, 4:47 AM EDT | River Flood Warning | DTX | Macomb | 12 hr |
| Aug 25, 10:06 AM EDT | Small Craft Advisory | DTX | 48 hr |
Nearby
Tornado Warnings in Michigan, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.